A Elements Behavioral Health Guide to Drug Rehab
Call Elements Behavioral Health
855-763-6488

Signs and Symptoms of a Drug Overdose

Home
Understanding Addiction
Signs and Symptoms of a Drug Overdose

A recent report from the Centers for Disease Control and Prevention indicates that for the first time ever, more people are dying each year from drug overdoses than car accidents. Although we periodically see stories of celebrity overdoses in the news, we remain blissfully unaware of the 100 people who die every day from drug overdoses.

What Is a Drug Overdose?

Those who abuse street drugs are at high risk for overdose since the purity of these drugs is largely unknown. Although prescription drugs are more predictable in terms of dose and purity, many people overdose by using too much of a drug, combining different kinds of prescriptions or combining pills with alcohol. People can also overdose on over-the-counter medications and certain supplements.

Drug overdoses can be intentional, but the majority are accidental. Children are vulnerable to drug overdoses when medicines are accidentally left within reach or they are given larger doses than appropriate. The elderly may unintentionally take the wrong medication at the wrong time or “double up,” forgetting that they already took their daily dose of a prescription medicine. Others may be trying to get high but unwittingly take more drugs than their bodies can handle.

What Are the Risk Factors and Signs of a Drug Overdose?

Drug Overdose

Whether a first-time user or long-time addict, anyone can overdose. The risk factors that put people at risk for drug overdose include:

  • Injection drug use (which puts the drug into the bloodstream must faster than smoking or snorting a drug)
  • Mixing drugs with alcohol or other drugs
  • Resuming drug use after a period of abstinence, such as detox, a stay in drug rehab or serving a prison term (tolerance is reduced)
  • History of overdose
  • Co-occurring depression, suicidal thoughts or other mental health issues
  • Poor overall health
  • Using street drugs, which typically vary in purity
  • Heavy drug use over a short period of time
  • Using drugs alone
  • Lack of education about the risks of drug abuse

What Are the Symptoms of Overdose?

The symptoms of overdose vary depending on the drug of abuse and the individual’s overall health. Often, the signs are a more pronounced version of the typical side effects of the drugs. These include:

  • Slow or erratic heart rate
  • Extremely high or low body temperature or blood pressure
  • Slow, rapid, deep or shallow breathing
  • Losing consciousness or going into a coma
  • Pale or bluish skin
  • Vomiting or diarrhea
  • Choking
  • Tightness or pain in the chest
  • Shaking or seizures
  • Foaming at the mouth
  • Cool/sweaty or hot/dry skin

If someone shows signs of a drug overdose, call 911 immediately. Stay with them until help arrives and do your best to explain the drugs the person took so emergency responders can administer the right kind of treatment. While some people recover from drug overdoses without long-term complications, some suffer irreversible damage.

Drug overdoses are highly preventable. Knowing the risks of drug abuse is one important step, as is not using drugs alone, in large amounts or of unknown purity. Most importantly, get help before your drug use spirals out of control. Left unchecked, drugs will rob you of everything that matters most, including your family, your career and your life.

If You Suspect Someone is Overdosing, Call 911 Now.
To Seek Treatment to Prevent an Overdose
Call Us Today: 855-763-6488
Be Sociable, Share!